If you're taking a blood thinner, is it still possible to get a blood clot?

Answer From Rekha Mankad, M.D.

Yes. Medications that are commonly called blood thinners — such as aspirin, warfarin (Coumadin, Jantoven), dabigatran (Pradaxa), rivaroxaban (Xarelto), apixaban (Eliquis) and heparin — significantly decrease your risk of blood clotting, but will not decrease the risk to zero.

These medications must be taken exactly as directed to work safely and effectively. Taking too little of these medications may not be effective, and taking too much can lead to serious bleeding.

Also, blood thinners may not be able to lessen the strong blood-clotting tendency of an underlying disease, such as cancer.

Interactions with other medications, food and alcohol are common with warfarin. These interactions are less so with other blood-thinning medications.

However, any interactions may decrease the effectiveness of your blood thinner, making you more likely to develop blood clots. If you take a blood thinner, be sure to follow your doctor's advice on dosing and ask about foods and other medications — including over-the-counter drugs and herbal supplements — that may interfere with safety and efficacy of the blood thinner.

With

Rekha Mankad, M.D.

Get the latest health information from Mayo Clinic’s experts.

Sign up for free, and stay up to date on research advancements, health tips and current health topics, like COVID-19, plus expertise on managing health.

To provide you with the most relevant and helpful information, and understand which information is beneficial, we may combine your email and website usage information with other information we have about you. If you are a Mayo Clinic patient, this could include protected health information. If we combine this information with your protected health information, we will treat all of that information as protected health information and will only use or disclose that information as set forth in our notice of privacy practices. You may opt-out of email communications at any time by clicking on the unsubscribe link in the e-mail.

May 15, 2020 See more Expert Answers